Winter Storm, Sherman
- When
- February 8, 12:00 AM MST to February 9, 6:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Winter storm began as freezing rain and drizzle, then turned to snow by the afternoon of the 8th. This storm impacted travel, mail delivery, and classes due to ice under the snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Winter storm began as freezing rain and drizzle, then turned to snow by the afternoon of the 8th. This storm impacted travel, mail delivery, and classes due to ice under the snow. By the morning of the 9th, snowfall amounts ranged from 4 to 9 inches across most of northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 7, 9:58 PM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MST WED FEB 7 2001
FREEZING DRIZZLE AT THE OFFICE SINCE 0420Z HAS INCREASED IN
INTENSITY TO THE POINT WHERE THE PARKING LOT IS ICY. FREEZING
DRIZZLE HAS ENDED IN EXTREME SOUTHWEST NEBRASKA AND THAT SPOT OF
PRECIP FREE AIR WILL CONTINUE TO WORK SOUTH.
WILL ISSUE A FZDZ ADVISORY THROUGH 10Z FOR PARTS OF FA.
.GLD...FREEZING DRIZZLE ADVISORY UNTIL 10Z SOUTH OF A WRAY COLORADO
TO SAINT FRANCIS KANSAS TO NORTON KANSAS LINE.
ENTWISTLECOZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 830 PM MST WED FEB 7 2001 ...MORE SNOW AND WIND IS EXPECTED OVER THE TRI-STATE AREA THURSDAY... A STRONG LOW PRESSURE SYSTEM WILL MOVE OVER THE HIGH PLAINS ON THURSDAY. AHEAD OF THIS LOW PRESSURE SYSTEM...MOST OF THE REGION CAN EXPECT AREAS OF FOG...LIGHT FREEZING DRIZZLE...AND FLURRIES. THE FREEZING DRIZZLE AND FLURRIES SHOULD DISSIPATE A LITTLE DURING THE EARLY MORNING HOURS. LIGHTLY TRAVELLED ROADS AND BRIDGES COULD BECOME SLICK IN SPOTS. ON THURSDAY MORNING ACCUMULATING SNOWS WILL BEGIN ACROSS NORTHWEST KANSAS... FAR EASTERN COLORADO...AND EXTREME SOUTHWEST NEBRASKA. THE SNOW IS NOT EXPECTED TO LAST LONG SINCE THE LOW PRESSURE SYSTEM WILL MOVE QUICKLY NORTHEAST BY THURSDAY EVENING...WITH SNOWFALL AMOUNTS OF 1 TO 3 INCHES LIKELY. UP TO 4 INCHES OF SNOW IS POSSIBLE EAST OF A NORTON TO OAKLEY KANSAS LINE. ADDITIONALLY...NORTH WINDS WILL INCREASE TO 20 TO 30 MPH AND CAUSE SOME BLOWING AND DRIFTING SNOW INTO THURSDAY EVENING. PLEASE REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR SLOWER THAN NORMAL TRAVEL THURSDAY AND THURSDAY NIGHT. AGRICULTURAL INTERESTS MAY WANT TO TAKE PRECAUTIONS TO PROTECT LIVESTOCK FROM THE EFFECTS OF THE STRONG NORTH WIND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL SOURCE OF WEATHER INFORMATION FOR UPDATES ON THIS FAST MOVING WINTER STORM. ENTWISTLE
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232120, 5232121, 5232122, 5232123, 5232124, 5232125, 5232126, 5232127, 5232128, 5232129, 5232130, 5232131, 5232132.